Skip to main content
main-content
Top

04-04-2013 | Cardiometabolic | Article

Statins ‘commonly stopped, restarted’

Abstract

Free abstract

medwireNews: The factors that influence compliance with statin therapy are complex, with high rates of statin discontinuation yet also high long-term tolerance when rechallenged, shows research.

The researchers propose various explanations for their findings, including adverse events being wrongly attributed to statin therapy, inter-patient differences in ability to tolerate unwanted effects, and agent-specific side effects.

"Providers should consider rechallenging patients who report statin-related events to identify those who can continue taking them," advise Alexander Turchin (Brigham and Women's Hospital, Boston, Massachusetts, USA) and colleagues writing in the Annals of Internal Medicine.

Turchin's group analyzed information on 107,835 adult patients of practices affiliated with Brigham and Women's Hospital or Massachusetts General Hospital who received a statin prescription between 2000 and 2008.

The most common statin was atorvastatin, followed by simvastatin; 5% of patients were also taking fibrates.

In all, 57,292 patients - 53.1% of the cohort - discontinued their statin at least once, of whom 39,568 (69.1%) had a reason for discontinuation recorded in the medical records.

The most common reason was "no longer necessary," in 13.1% of patients, followed by "adverse reaction" in 11.9%. Other common reasons included decision-support prompts about duplicate medications in the same class and insurance or financial reasons.

In all, 18,778 (17.4%) of the patients had a statin-related event documented in their records. The most common event was myalgia or myopathy, affecting 27.0% of this subset of patients and 4.71% of the entire cohort.

Among the patients with a statin-related event, 11,124 (59.2%) had the statin discontinued, of whom 6579 restarted a statin within 12 months. Significantly, more than 90% of these individuals were still taking a statin 12 months after the initial event, including many patients who were rechallenged with the original statin at the same or a higher dose.

Taken together, these findings suggest that statins are commonly discontinued, usually in patients who have statin-related events, but are also frequently restarted and continued for the long term.

"Permanent cessation of statin therapy under these circumstances could lead to many preventable cardiovascular events and deaths," write Turchin et al. "Providers should consider rechallenging patients who report statin-related events to identify those who can continue taking them."

By Joanna Lyford, Senior medwireNews Reporter

Related topics